Visual Hallucinations in Long-Term Care: Page 3 of 4

February 13, 2012

Diagnostic Work-up

The onset of visual hallucinations is often frightening to older adults, and they are generally reluctant to admit they are having them. Clinicians who demonstrate lack of awareness or understanding can cause further distress; thus, taking a calm, nonjudgmental approach is of the utmost importance.

As is the case in nearly all areas of medicine, the patient’s history is the most important element of a diagnostic work-up for visual hallucinations. Reviewing the patient’s medical, neurologic, and psychiatric history and conducting a complete review of systems are vital. It is also important to assess what the patient sees during the hallucinations, determine the timing and location of the episodes, and decide whether the hallucination upsets the patient and whether he or she retains insight into the vision’s unreality. Other important elements to determine are recent illnesses or medication changes; any history of falls, head trauma, or seizures; behavioral disturbances; personality changes; current or prior alcohol or illicit drug use; and cognitive decline. It is paramount to thoroughly review all prescription drugs and over-the-counter medications being used. Caregivers should be included in the interview whenever possible because they are often able to offer additional insight on the patient’s problem. Staff at LTC facilities who are in a position to observe residents regularly should be educated on recognizing the signs of visual hallucinations, the importance of reporting concerns about residents suspected of having visual hallucinations, and the need to be reassuring and nonjudgmental when patients report experiencing visual hallucinations.

In patients with visual hallucinations, a full general physical examination should be conducted, with the focus on excluding acute medical illness as a cause of delirium. It is also important to perform thorough neurologic and ophthalmologic examinations. The Confusion Assessment Method (CAM) is a helpful tool when considering delirium in the differential diagnosis.29 Per the CAM, the presence of an acute-onset, fluctuating course; inattention; and either disorganized thinking or an altered level of consciousness suggests the presence of delirium. Cognitive function should be assessed using the Mini-Mental State Examination30 or a similar instrument.

Depending on the clinical picture, further diagnostic workup should be considered. Laboratory tests that may be helpful include a complete blood count; a comprehensive metabolic panel; serology; tests for thyroid-stimulating hormone, human immunodeficiency virus, vitamin B12 deficiency, and folate deficiency; and urinalysis, urine culture, and urine toxicology.

Neuroimaging with cranial computed tomography scanning or magnetic resonance imaging are usually low yield when evaluating visual hallucinations, unless the patient has a focal neurological deficit or a history of head trauma or falls. Testing with electrocardiography, electroencephalography, slit-lamp examination of the eyes, or neuropsychological testing may be considered for select patients. In addition, some patients may require referral to a specialist in psychiatry, neurology, or ophthalmology.


In managing visual hallucinations, it is important to approach them from two directions—as a marker of disease and as a potentially distressing symptom. In some cases, the outcome of the diagnostic evaluation makes definitive treatment obvious. For example, treating an underlying cause of a delirium or a primary psychiatric illness, discontinuing an offending medication, providing detoxification for alcohol withdrawal, or correcting a visual deficit may resolve the hallucinations. Many patients are not distressed by their visual hallucinations,1,12,21,31 however, and may not require any treatment if a serious covert illness is not identified.

For older adults who do require treatment, nonpharmacologic approaches are preferred (Table 2) regardless of the etiology of the visual hallucinations. Nonpharmacologic treatments obviate concerns about potential adverse effects of medications, which are obviously of great concern for the fragile LTC population.32 Patients with CBS, bereavement, or dementia often require little beyond educating the patient or caregiver on the problem and providing reassurance that the diagnosis is not a mental illness; however, some patients experiencing bereavement-related hallucinations may require formal grief counseling.

Patients with visual impairment may benefit from efforts to improve their vision.1,4,21,24 Such measures might include improving lighting in the home, encouraging the patient to wear corrective lenses, increasing color contrast in the environment, and reducing glare, or, as was the case with our patient, removing cataracts.

Studies suggest increasing social contact reduces visual hallucinations for some patients,1,4,23,33 and we have found this approach particularly effective for more reclusive patients. Options for increasing socialization in the community setting may include day programs, a change in living arrangements, or simply encouraging a patient to go to a shopping mall or other crowded venue on a regular basis. In the LTC setting, an active, friendly approach by staff is optimal. Such an approach may include strong encouragement to participate in social and recreational activities and outings, encouraging visitors, selecting an appropriate roommate, and conducting a formal evaluation by a recreation therapist. Some patients may also benefit from supportive counseling.

Pharmacological treatments (Table 3) are largely reserved for patients truly distressed by the hallucinations or who are experiencing associated behavioral problems. Medications are only modestly effective at ameliorating visual hallucinations in this population. Often, they only attenuate the patient’s emotional reaction and fail to eliminate the hallucinations.1,23,24,33 Neuroleptic medications are the mainstay of treatment for symptomatic visual hallucinations.1,21,24 Second-generation agents are preferred because they have a lower risk of extrapyramidal side effects; however, they may modestly increase the risk of stroke and all-cause mortality in elderly patients with dementia.32

Patients with LBD and hallucinations associated with treatment for Parkinson’s disease are exquisitely sensitive to the extrapyramidal side effects of neuroleptics, even the second-generation agents.34 Such patients usually tolerate clozapine and quetiapine, but clozapine requires hematologic monitoring due to its potential for inducing agranulocytosis, and it is cumbersome to use. The goal with any of these agents is to use the minimum effective dose to ensure patient comfort and quality of life.12 Obviously, if the etiology of the hallucinations is treatable, as is the case with delirium, patients should be weaned off a neuroleptic agent as their underlying condition improves. Limited data suggest some agents in other classes may also be useful in managing visual hallucinations, including cholinesterase inhibitors,35 carbamazepine,36,37 valproic acid,38 gabapentin,39 and ondansetron.40

In the LTC facility, managing visual hallucinations is a team effort. Most staff members, especially those in closest contact with the patients, often have limited training in psychopathology and may be taken aback by what appears to be a very serious psychiatric symptom. Educating staff on the commonality of visual hallucinations in this population, the broad differential diagnosis, and the generally good prognosis will equip them with the tools they need to allay patients’ and families’ anxiety over visual hallucinations and to expedite treatment as needed.